MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / VAXCEL PASV; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / VAXCEL PASV; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number M001455980
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/04/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Although the used guidewire was not returned for evaluation, photographs were provided.Angiodynamics has notified our guidewire supplier, (b)(4), of this event via a supplier corrective action request (scar).At the conclusion of the investigation, a supplemental medwatch will be submitted.(b)(4).Device being retained by hospital.
 
Event or Problem Description
As reported by end user hospital: "picc line insertion attempted in the right basilic insertion site.Needle placed and verified dark color with no pulsation.Guidewire started and met resistance so the nurse stopped immediately.Started to remove the guidewire, as it was being removed the wire started shredding.Pressure was held at insertion site - removed needle and part of the guidewire stayed in the right arm." the patient was then sent to surgery for successful removal of the guidewire fragment.Per end user, patient experienced "prolonged hospital stay." the used device will not be returned, as it is being retained by risk management, however photographs were provided.
 
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The angiodynamics (b)(6) 2016 angiodynamics complaint report was reviewed for the vaxcel pasv picc product family and the failure mode "guidewire fractured." no adverse trend was identified.The guidewire sample was not returned, however photographs were provided.The photos, as well as a supplier corrective action request (scar) were forwarded to angiodynamics' guidewire supplier, lake region medical.Their response indicated that without a sample, an exact root cause of the event was unable to be determined.The original event description, however, referenced that the guidewire was pulled back against the needle, which is cautioned against in the directions for use (dfu) provided with the device.The most likely root cause, therefore is related to user technique/operational context.Lake region's manufacturing records for the device lot did not indicate any quality or manufacturing discrepancies.The dfu provided with the picc device states, " precaution: if guidewire must be withdrawn, remove the needle and guidewire as a single unit." (b)(4).Device not returned to manufacturer.

Brand Name
ANGIODYNAMICS / VAXCEL PASV
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key5617339
Report Number1317056-2016-00061
Device Sequence Number18838859
Product Code LJS
UDI-Device IdentifierM001455980
UDI-PublicM001455980
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K021704
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/04/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2017
Device Catalogue NumberM001455980
Device Lot Number4955990
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/04/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/28/2016
Supplement Report FDA Received Date01/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age76 YR